Out of the blue

I had a triple heart bypass July '13. I thought the rehab and recovery were going well when just a few week ago a blood test indicated that I now have hyperthyroidism.

I have read that a traumatic event( and I'd put the op in that bracket!) can trigger a thyroid imbalance. My GP had also agreed with me that the Amiodorone, prescribed after a couple of bouts of arterial fibrillation, May, because of its high iodine content, may have compromised my thyroid.

My symptoms are few, just gradual weight loss, occasional breathlessness and a hoarse voice. It's a bit confusing as the breathless ness is also a symptom of angina, which I hope my bypass has eleminated.

I have been put on 20mg of Carbizamole and am about to arrange an endocrinologist appointment for a thyroid scan.

I note that most on this site write about hypothyroidism and that there are few male contributors. The ratio of female to male sufferers is clearly much higher so I have found little info relating to situations similar to mine. Any reflections/views/information would be greatly appreciated.

(forgive any typos as it appears difficult to correct errors on this site)

3 Replies

  • Welcome to the forum, Brotz. I'm glad to hear that you are recovering from your triple bypass but sorry to hear that you are now hyperthyroid. Stress and trauma can trigger thyroid disease but it is highly likely that Amiodorone has triggered yours. Carbimazole usually regulates hyperthyroidism and after 6-18 months it is possible to achieve a state of remission.

    We don't have typo and spelling police here but if you want to edit your posts click on the v down arrow next to the recommend box and select edit and click on the orange edit response tab when you're finished.

    These links may be of interest:



  • I am sorry that you have had medical problems that have led you to be hyper. There are more members with hypo than hyper and those will respond too, to try and assist you.

    If you email louise.warvill@thyroiduk.org who has a list of sympathetic doctors, some are private.

    If you want to correct any errors or change something after you have pressed Submit reply, there appears in a line a red Reply then Recommedations then a box with an arrowhead. Press the arrowhead and three functions appear i.e. Edit (which allows you to remedy mistakes or change something). Delete or Report (if you wish to report something).

  • This is very similar to my history. I, suddenly and acutely, became very ill with a heart condition. It turned out to be Constrictive Pericarditis and I eventually, three years after my first bout (and consequent diagnosis) of Atrial Fibrillation had open heart surgery (Pericardectomy)

    In the meantime, suffering many bouts of AF and being hospitalized 16 times, I was given Amiodarone. Beta blockers were tried but made me really ill because of being in heart failure, so Amiodarone was used for around two of those years.

    After my surgery, I recovered remarkably well and went about 18 months with no major problems.

    Then I lost three stone in nine months, suffered major sweating, shakes, and Atrial Flutter.

    I was eventually diagnosed with Graves disease. Shocked is an understatement!

    First Endo I see, head man I think, says not the Amiodarone, must be in the family. No known history of anyone having thyroid problems, though.

    But, if I look back, I was always slim (even thin at times) and always had bags of energy, so maybe something going on there.

    I blame the Amiodarone for pushing me over.

    I had block and replace, after 18 months, it was stopped, symptoms back after a month, so no remission for me. Endo wanted me to have surgery or RAI, I pointed out I have heart failure so want to avoid as much anaesthesia as possible and I have Thyroid Eye Disease so shouldn't be having RAI.

    I persuade her to allow me to titrate Carbimazole down to a level where I feel better. I started on 40mg (she was really concerned about my heart) and I probably could have started a lot lower. Month by month with regular blood tests (every 10-16weeks) I lowered my dose. I also kept a diary of symptoms.

    I am now on 2.5mg four times a week which she says wont be doing anything, except when I halve it I have quite bad hyper symptoms! It seems I still cannot do without the Carbimazole, but will eventually have to convince the Endo to let me stay on a low dose.

    Sorry for the long post but you are the first on here whose medical history mimics mine.

You may also like...